Colorado, 2004

Hail in Colorado, August 12, 2004

August 12, 2004 · NWS PUB · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM MST, 1 hour earlier.

Area forecast discussion, Aug 12, 1:55 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT THU AUG 12 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

MAIN FORECAST CHALLENGE WILL BE A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS THIS EVENING.

LITTLE CHANGE IN THE PATTERN ACROSS COLORADO...WITH MOIST UPSLOPE
FLOW STILL IN THE PICTURE OVER THE SOUTHERN I25 CORRIDOR AND VERY
WEAK UPPER LEVEL DISTURBANCES MOVING SOUTHEAST AROUND A HIGH TO THE
WEST. A WEAK PUSH OF DRIER AIR FROM THE NORTHEAST THIS AFTERNOON HAS
CONFINED THE THREAT OF SEVERE THUNDERSTORMS TO THE UPSLOPE AREAS OF
THE SANGRE DE CRISTO MOUNTAINS FROM LA VETA PASS SOUTH AND SOUTHEAST
ACROSS LAS ANIMAS COUNTY AND IN THE SOUTHERN SAN LUIS VALLEY FOR
EARLY THIS EVENING. MESOETA SOUNDINGS INDICATE ENERGY UP TO AROUND
1500 J/KG AVAILABLE THROUGH THIS AREA INTO MID EVENING. THE PROBABLE
PRODUCT OF ANY SEVERE THUNDERSTORM WHICH DEVELOPS WILL BE LARGE HAIL
AND DAMAGING WINDS.

ELSEWHERE...DRIER CONDITIONS WILL GENERALLY KEEP ANY THUNDERSTORMS
BELOW SEVERE LIMITS. OVERNIGHT...SOME THUNDERSTORMS WILL PERSIST
UNTIL AROUND MIDNIGHT...THEN END.

ANOTHER WEAK WEATHER DISTURBANCE WILL MOVE ACROSS COLORADO IN
NORTHWEST FLOW FRIDAY AFTERNOON...BRINGING ANOTHER THREAT OF
AFTERNOON SHOWERS AND THUNDERSTORM...WITH ONE OR TWO SEVERE STORMS
POSSIBLE. ALTHOUGH MOISTURE WILL BE MORE LIMITED...ONCE AGAIN THE
GREATEST POTENTIAL WILL BE ALONG THE EASTERN MOUNTAIN AREAS WHERE
MORE MOISTURE IS AVAILABLE.

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FRI NIGHT-SUN...BROAD UPPER TROUGH ACROSS THE CENTRAL CONUS CONTINUES
TO MOVE ACROSS THE NORTHEASTERN STATES...AS HIGH AMPLITUDE UPPER
LEVEL RIDGING ACROSS THE DESERT SW THROUGH GREAT BASIN SLOWLY MOVES
ACROSS EAST TO BE NEAR THE FOUR CORNERS REGION BY 00Z MON...WITH
BRISK NORTHWEST FLOW ALOFT ACROSS THE STATE BECOMING WEAK NORTH
TO NORTHWEST. WEAK EMBEDDED DISTURBANCES IN THE NW FLOW AND SFC HIGH
PRESSURE CONTINUING TO BUILD ACROSS THE CENTRAL HIGH PLAINS WILL KEEP
LOW LEVEL MOISTURE AND UPSLOPE FLOW IN PLACE ACROSS THE EASTERN MTS
AND PLAINS THROUGH THE PERIOD...HOWEVER MODELS CONTINUE TO INDICATE
NOT MUCH MID AND UPPER LEVEL MOISTURE IN THE NORTHERLY FLOW ALOFT.
WITH THAT IN MIND...HAVE KEPT CHANCE POPS ACROSS THE EASTERN MTS AND
ADJACENT PLAINS...WITH AFTERNOON STORMS INITIATING ACROSS THE HIGHER
TERRAIN AND POSSIBLY MOVING ACROSS THE I-25 CORRIDOR THROUGH THE
EVENING.  FURTHER EAST...WILL GO WITH SLIGHT CHANCE DIURNAL POPS WITH
MID LEVEL MOISTURE LACKING. AS UPPER RIDGE MOVES EAST...TEMPS
ALOFT SLOWLY WARM...WITH TEMPS ACROSS THE EASTERN PLAINS SLOWLY
WARMING BACK TO NEAR SEASONAL AVERAGES BY SUNDAY. OUT WEST...MID AND
LOW LEVEL MOISTURE REMAIN LACKING UNDER BUILDING RIDGE...WITH ENOUGH
MOISTURE FOR HIGH BASED DIURNAL CONVECTION.

MON-THU...LATEST GFS STILL INDICATING DISTURBANCE MOVING AROUND
THE PERIPHERY OF THE RIDGE ACROSS THE NORTHERN ROCKIES AND CENTRAL
HIGH PLAINS...WITH COOL NW FLOW BEING REESTABLISHED ACROSS THE
REGION. 00Z ETA...ALONG WITH UKMET AND EC HAVE STARTED TO TREND
TOWARDS A MORE ZONAL FLOW ACROSS THE AREA WITH THE DISTURBANCE
REMAINING NORTH THE NORTHERN HIGH PLAINS. HAVE TRENDED CURRENT
FORECAST TOWARDS THIS SOLUTION...KEEPING TEMPS AT OR SLIGHTLY
ABOVE AVERAGES MON AND TUE...WITH ONLY A SLIGHT COOLING THEREAFTER.
MODELS INDICATING MID AND UPPER LEVEL MOISTURE INCREASING AS FLOW
BECOMES WEST TO SW...AND HAVE INCREASED POPS TO CHANCE FOR THE SW
AND CENTRAL MTS...KEEPING DIURNAL SLIGHT CHANCES ACROSS THE REST OF
THE AREA. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 12, 6:00 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU AUG 12 2004

COZ058>089-093>099-131300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER
PIKES PEAK...SANGRE DE CRISTO MOUNTAINS...AND WET MOUNTAINS EARLY
THIS AFTERNOON.  THUNDERSTORMS SHOULD MOVE SOUTHEASTWARD TO THE
ADJACENT INTERSTATE 25 CORRIDOR AND SOUTHEASTERN COLORADO PLAINS BY
MID AFTERNOON AND EVENING.  THE AIR MASS WILL STILL BE UNSTABLE WITH
STRONG WIND SHEAR...SO THERE WILL BE THE POTENTIAL FOR ONE OR TWO
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.  THE MAIN THREAT
FROM ANY SEVERE THUNDERSTORM WILL BE HAIL AROUND PENNY SIZE AND
WIND GUSTS AROUND 60 MPH.  THE PRIMARY SEVERE THUNDERSTORM THREAT
AREA WILL BE ACROSS THE SOUTHERN FOOTHILLS AND EASTWARD.  A
FEW COMMUNITIES IN THIS THREAT ZONE ARE WALSENBURG...TRINIDAD...
KIM...AND SPRINGFIELD THIS AFTERNOON AND EVENING.  ISOLATED HIGH
CLOUD BASED THUNDERSTORMS ARE POSSIBLE AROUND THE CONTINENTAL
DIVIDE AND SAN LUIS VALLEY THIS AFTERNOON AND EVENING. THESE STORMS
WILL MAINLY PRODUCE LITTLE OR NO RAINFALL...CLOUD TO GROUND
LIGHTNING...AND LOCALLY GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS OVER SOUTHEAST COLORADO EACH
AFTERNOON AND EVENING THROUGH WEDNESDAY. THERE IS THE POSSIBILITY
THAT A FEW OF THE STORMS WILL DEVELOP INTO SEVERE STORMS WITH THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ON
FRIDAY AND SATURDAY.

WEST OF THE SANGRE DE CRISTO MOUNTAINS AND OVER THE UPPER ARKANSAS
VALLEY...DRY AND WARM CONDITIONS WILL ONLY PROVIDE FOR ISOLATED
THUNDERSTORMS EACH DAY...AND MOST OF THOSE WILL BE DRY WITH GUSTY
WINDS AND LITTLE OR NO RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN
1 PM THIS AFTERNOON AND 9 PM THIS EVENING.

METZE/MOORE

The radar

The Pueblo radar (KPUX), 118 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Custer

When
August 12, 2:55 PM MST to 3:00 PM MST
Where
Custer County, Westcliffe
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -105.467

Hail, Custer

When
August 12, 2:58 PM MST to 3:03 PM MST
Where
Custer County, 10 mi W of Westcliffe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -105.650

Hail, Huerfano

When
August 12, 3:55 PM MST to 4:00 PM MST
Where
Huerfano County, 1 mi SW of Red Wing
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -105.317

Hail, Huerfano

When
August 12, 4:15 PM MST to 4:20 PM MST
Where
Huerfano County, 22 mi WSW of Walsenburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -105.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419394, 5419395, 5419396, 5419397.